What does MO-HOPE offer?
- We provide training and tools for overdose prevention and reversal to diverse professional and community audiences – including police officers and other first responders, substance use treatment providers, and general community members
- We also try to raise awareness and knowledge surrounding the overdose crisis, including effective strategies for curbing the trend.
How can I learn more about getting involved with MO-HOPE?
- To schedule a training or get more information, please request a training and a MO-HOPE staff member will get in touch with you within 1 business day.
What is naloxone?
- Naloxone is a safe and effective medication that quickly reverses the effects of an opioid overdose, usually within 2-5 minutes. It can be administered by injection or nasal spray.
What happens during an opioid overdose and how can naloxone reverse it?
- Opioids slow down the central nervous system, which slows down breathing and heart rate. An opioid overdose occurs when the brain can no longer regulate breathing, causing respiratory depression (not breathing enough) until breathing stops completely. Opioids, such as heroin, prescription opioids or fentanyl, bind to opioid receptors in the brain. Naloxone binds to the same receptors but are a “better fit,” so they essentially “kick” the opioids off and block the opioid receptors for about an hour.
How long does it take for naloxone to take effect?
- Anywhere from 30 seconds to 5 minutes, depending on the route of administration and the amount of opioids in someone’s system.
What are the risks associated with naloxone use?
- Minimal risks are associated with naloxone. Naloxone cannot get you “high” and is not addictive. Someone who is physically dependent on opioids may experience some withdrawal symptoms (such as nausea, vomiting, sweating, aches, or irritability).
How long does naloxone last?
- The effects of naloxone only stay in the system for about an hour, which is a shorter amount of time than some opioids. This means that to possible to slip back into an overdose after the naloxone wears off. It is important to always call 911 in the case of an overdose, even if naloxone is administered
*Missouri has recently enacted a 911 Good Samaritan Law that offers protection to those who call 911 during an overdose. Click here for more information.
What if naloxone is given to someone who is not overdosing on opioids? Will naloxone work for alcohol, cocaine, meth or other types of overdoses?
- Naloxone only blocks the opioid receptors so it will not have an effect, positive or negative, on anything other than an opioid overdose. If you mistakenly give naloxone to someone who is not overdosing on opioids, you will not help or harm them.
Can you overdose on naloxone?
- No, you cannot overdose on naloxone. If a person experiencing an opioid overdose does not respond to the first dose of naloxone in 2-3 minutes, it is safe to administer additional doses.
What types of naloxone are available?
- A naloxone injection directly into the muscle of the upper thigh or upper arm.
- Auto injector – Evizio:
- A ready-to-use, automatic injection device, which gives electronic voice-guided, step-by-step instructions. Note, this version is typically very expensive (around $4000) and may not be covered by some insurances.
- Prepackaged Nasal Spray – Narcan Nasal Spray:
- A preassembled, ready-to-use device. After the nasal spray nozzle is gently inserted into the person’s nostril, firmly press the plunger to spray one entire dose into one nostril. The naloxone is absorbed into the bloodstream so there is no need for the person to inhale it for the medication to work.
- Nasal Atomizer:
- A pre-filled cartridge of naloxone and a nasal atomizer that requires assembly. Note, this device is not FDA approved.
Naloxone can also be administered intravenously (through an IV) by medical professionals.
Naloxone, Narcan, Naltrexone, Suboxone… What’s the difference?
- Naloxone is the generic name for the medication
- Narcan is one brand name of the prepackaged nasal spray naloxone
- Suboxone is the brand name for buprenorphine + naloxone (prescribed as Medication Assisted Treatment for opioid use disorder)
- Naloxone ≠ naltrexone (longer-acting opioid antagonist for alcohol use disorder treatment and relapse prevention in opioid use disorder)
How should we safely store the Narcan and how long does it last?
- Keep Narcan out of extreme temperatures and direct sunlight. Don’t leave it in your vehicle during hot summers and cold winters. Narcan shelf life is 24 months, but studies have found it lasts much longer if stored appropriately.
Will offering people naloxone encourage opioid misuse? Does naloxone offer a “safety net” that will result in increased opioid use?
- This is a common concern surrounding naloxone distribution. However, a number of studies have found that this is not the case (for example, Doe-Simkins et al. 2014, Galea et al., 2006). Most users do not increase their opioid use after receiving naloxone.
What is fentanyl?
- Fentanyl is a powerful synthetic (manufactured) opioid prescribed by physicians to treat patients with severe pain, such as post-surgical or cancer pain. Legally prescribed fentanyl generally comes in the form of a patch, nasal spray, lozenge, injection, tablets or films. However, illegally manufactured fentanyl can be found in a powdered form and is frequently used to “cut” heroin or in counterfeit prescription pills (including fake opioids and benzodiazepines).
Why is fentanyl so dangerous?
- Fentanyl is 50-100 times more potent than morphine and is often added to drugs without the user’s knowledge. This places users at a higher risk for overdose since a dose that appears safe may actually be lethal. Most users try to actively avoid fentanyl but are often unable to detect its presence.
What does a fentanyl overdose look like?
- The onset of an overdose caused by fentanyl can occur at a much quicker rate (sometimes within seconds) than heroin and may take multiple doses of naloxone to counteract due to the potency of fentanyl. In the majority of cases, fentanyl overdoses appear very similar to other opioid overdoses. However, atypical overdose symptoms due to fentanyl have been reported, including:
- Immediate blue or grey lips
- Body stiffening/seizure like activity
- Foaming at the mouth
- Confusion before becoming unresponsive
How do I respond to a fentanyl overdose?
- Fentanyl overdoses are often indistinguishable from overdoses caused by any other opioids and should be responded to similarly beginning with administering naloxone, calling 911, and starting rescue breaths (see above).
Where can I go for additional information?
- For additional information and current reports on fentanyl, visit:
Missouri Law Enforcement and Public Safety Officers
Law Enforcement and Public Safety departments across Missouri received an email from the Missouri Department of Public Safety regarding the MO-HOPE opioid overdose reporting system (field reports). Many of the departments have expressed similar questions and concerns, which are addressed below:
Is the overdose reporting system mandatory?
- Although field reports are not yet mandatory, their use has been requested by the Missouri Department of Public Safety. Tracking these incidents will inform state-wide prevention and intervention efforts and allow us to most effectively support our law enforcement and first responders. As such, each police department will have different protocols regarding filling out the MO-HOPE field report.
Why did the email state that these reports must be submitted within 12 hours of the overdose event?
- We strongly recommend entering the field report as soon as possible to avoid forgetting and to ensure accurate information regarding the overdose event. Within 12 hours is ideal, but we understand that that may not always be possible/plausible to do so, therefore personnel can still fill out the field report after 12 hours has passed.
What is being done with the data collected through the field reports?
- The data collected through the MO-HOPE field report will help us better understand overdoses are occurring, naloxone administration patterns, and success rates of overdose reversal attempts.
- The data will be utilized in a few ways. Primarily, the MO-HOPE project will use these numbers to ensure we are training and equipping those most likely to respond to opioid overdose events to the best of our abilities. Additionally, this information will be used to help develop future programs and obtain funding for grants. Aggregated information is available to the public on our website (under ‘Results’) to help other programs and departments gain insight to how opioid overdoses have impacted communities across Missouri, and to use that information to implement or strengthen efforts to combat the opioid crisis.
Is the field report confidential?
- The field reports are submitted through REDCap, which is a secure database that is only accessible to the MO-HOPE evaluation team. No personal information is collected and all reports will remain confidential.